No medication seems to help longterm. He has open sores on both arms and now on his belly. I have tried bandaids, compression bandages, gloves. I don't want to nag him, but I don't want to leave him by himself either, but I have to leave the room. Zoloft made him a zombie, so we stopped that.
I put a cardboard "screen" between us as we watch TV, but I know he is harming himself while he watches TV. I am afraid of infection (he is also diabetic and legally blind) but I am also embarrassed when he scratches in front of other people. It looks like he has bugs and it is very unappetizing and distracting.
A nursing home isn't a viable solution. I am thinking of rearranging our home so he will have a bed, recliner, TV, bathroom behind closed doors. That of course would isolate both of us. What can I do?
I agree with ff that a visit to a dermatologist is a good start, to make sure there isn't a physical cause for the picking. Excoriation is classified as an OCD disorder. Seeing a mental health practitioner would be my next step. Definitely shop around until you find one with experience in treating OCD behaviors -- experience in excoriation would be great but may not be easy to find.
Antidepressants of the selective serotonin reuptake inhibitor (SSRI) type are sometimes tried. That includes Zoloft, but there are several other SSRIs available. Since Zoloft didn't work, I'd ask to try a different one. (This kind of try-and-try-again approach is not at all unusual.)
I sincerely hope you can avoid isolation, for both of your sakes. I'd try a few more things before I'd give up!
If you'd like some background information on the Skin Picking Disorder, try WebMD.com.
Hope it is something as simple as dry skin which can itch like crazy until lotion is placed on the skin. See if you can trim his nails as short as possible.
There seem to be many reasons why people pick like this and you have tried to help but ran into a brick wall. Is there a wound care clinic where you can take him? maybe there is something you can access through the diabetic clinic.
Is his diabetes well controlled?
I hate the idea of the two of you with cardboard between you. Can you arrange your chairs in front of the TV at an angle so you are turned away from him.
Did the Zoloft actually control the behavior? Maye try a much smaller dose or something else as Jeanne suggested. Remember all these drugs take about two weeks to become effective
If the lessions itch you can buy a 4% lidocaine gell OTC which is very effective and reasonable. There is also a 5% ointment which is prescription and horrendously expensive and only slightly better.
Not an easy situation to deal with but don't be embarrassed you are not doing the picking
I totally agree with the dermatologist visit though. It may not be skin-related but the doctor may give you ideas on where to go from there.
There are so many SSRIs available; get with a psychiatrist who will work to find a med and a dosage that works.
If an initial dosage causes him to appear over-medicated, CALL the doctor and ask what to do. Don't just stop the drug.
This is a serious medical condition and you need to address it. Scratching the skin the way they do, opens them up to all manner of infections, including the dreaded Staph.
See All Answers